Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

July 19, 2001Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2001, 2:27 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2001, 2:27 PM MDT (20:27 UTC)
Expired
Jul 19, 2001, 3:15 PM MDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-567 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 192028
SVRABR

SDC031-041-192115-
/NEW.KABR.SV.W.0193.192027-192115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM MDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 315 PM MDT

* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF FIRESTEEL...OR ABOUT 30 MILES
  NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL CENTRAL CORSON COUNTY THROUGH 315 PM MDT
  RURAL NORTHWESTERN DEWEY COUNTY THROUGH 240 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4547 10144 4536 10124 4553 10102 4565 10119

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU JUL 19 2001

LOOKS LIKE ANOTHER INTERESTING NIGHT ON TAP.  FOCUS FOR THIS PACKAGE
IS CONVECTION CHANCES AND EXTENT TONIGHT.  MODELS HAVING SOME
TROUBLE RESOLVING DETAILS.  SEVERAL THINGS ARE GIVEN...UPPER RIDGE
AXIS CURRENTLY OVER CENTRAL SOUTH DAKOTA.  MINOR WAVES ARE RIDING
THE WEST SIDE OF THIS FLOW.  WATER VAPOR SHOWS MINOR DISTURBANCE
CURRENTLY OVER WESTERN SOUTH DAKOTA.  VISIBLE SATELLITE SHOWING
CLOUDS FORMING IN THIS AREA.  THIS AREA HAS BOUNDARY LAYER LIFTED
INDEX VALUES OF -8.  CAPE VALUES ARE GREATER THAN 3K J/KG.
DEWPOINTS ARE NOT AS HIGH AS YESTERDAY BUT STILL IN THE 70S F.  LOW
LEVEL JET GETS ORGANIZED LATER TONIGHT AND FEEDS LIKELY AREA OF
CONVECTION.  WITH THUNDERSTORMS STARTING NOW IN THE WEST PART OF THE
AREA EXPECT STORMS TO CONTINUE THIS EVENING.  AGREE WITH SPC
DISCUSSION ABOUT STORMS LIKELY FORMING MCS THAT WILL FOLLOW THE
RIDGE TONIGHT.  WILL PUT IN ANOTHER CHANCE OF STORMS SATURDAY NIGHT
AS ANOTHER MID LEVEL WAVE MOVES OVER THE AREA.

.EXTENDED DISCUSSION...
THE STRONG UPPER RIDGE THAT HAS PLAGUED THE REGION WILL CONTINUE TO
DO SO THROUGH THE EXTENDED PERIOD. H5 HEIGHTS LOWER SOME ON THE
NORTH SIDE OF THE RIDGE DURING THE MID PART OF THE WEEK AS A SERIES
OF SHORTWAVES RIDES OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS.
AT THIS TIME...IT APPEARS THE STRONGEST WAVES WILL TRACK THROUGH ON
TUESDAY AND WEDNESDAY...AT THE SAME TIME THAT A STATIONARY FRONT
SETS UP ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA. HIGH
PRESSURE MOVES INTO THE AREA FOR THE LATTER PART OF THE WEEK. WILL
SEE SOME SLIGHT MODERATING TO THE TEMPS AS THE UPPER RIDGE DAMPENS
SOME...BUT EXPECT TEMPS TO STILL REMAIN NEAR OR ABOVE NORMAL.

.ABR...NONE.

KEEFE/PARKIN

In the hours before

Special weather statement, Jul 19, 10:14 AM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 AM CDT THU JUL 19 2001

.AFTERNOON HEATING WILL HELP TO INITIATE THUNDERSTORMS ESPECIALLY
ALONG AN OLD FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA.

SDZ003>005-009-010-015>017-033>037-045-048-051-192209-BUFFALO-CAMPBEL
L-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-P
OTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...FORT
THOMPSON...GETTYSBURG...HIGHMORE...IPSWICH...LOWER BRULE...
MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...ONIDA...PIERRE...PRESHO AND
SELBY
1114 AM CDT THU JUL 19 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY
AFTERNOON...THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE THAT SOME STORMS MAY BECOME SEVERE.  THE MAIN
THREAT WILL BE LARGE HAIL AND WIND.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

MNZ039-046-SDZ006>008-011-018>023-192209-
BIG
STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...GROTON...MILBANK...ORTONVILLE...
REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON
1114 AM CDT THU JUL 19 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY AFTERNOON...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.  THERE IS A
SLIGHT CHANCE THAT SOME STORMS MA#Y BECOME SEVERE.  THE MAIN THREAT
WILL BE LARGE HAIL AND WIND.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:56 PM MDTSevere Thunderstorm WarningABREdmunds, Walworth64 min
Jul 18, 7:32 PM MDTTornado WarningABREdmunds28 min
Jul 18, 7:38 PM MDTTornado WarningABRMcPherson37 min
Jul 18, 7:43 PM MDTTornado WarningABRFaulk, Potter32 min
Jul 18, 7:59 PM MDTSevere Thunderstorm WarningABREdmunds31 min
Jul 18, 8:13 PM MDTTornado WarningABRFaulk, Potter32 min
Jul 18, 8:44 PM MDTTornado WarningABRFaulk31 min
Jul 18, 8:58 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk47 min
Jul 18, 9:19 PM MDTFlash Flood WarningABREdmunds, Faulk3 hr
Jul 18, 9:29 PM MDTSevere Thunderstorm WarningABRPotter31 min
Jul 18, 9:45 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Jul 18, 10:54 PM MDTSevere Thunderstorm WarningABRCorson51 min
Jul 18, 11:43 PM MDTSevere Thunderstorm WarningABRCorson62 min
Jul 19, 12:34 AM MDTSevere Thunderstorm WarningABRCampbell41 min
Jul 19, 12:43 AM MDTSevere Thunderstorm WarningABRCorson17 min
Jul 19, 1:14 AM MDTSevere Thunderstorm WarningABRCampbell31 min
Jul 19, 2:31 AM MDTSevere Thunderstorm WarningABREdmunds44 min
Jul 19, 2:57 AM MDTSevere Thunderstorm WarningABRBrown, Faulk, Spink48 min
Jul 19, 3:50 AM MDTSevere Thunderstorm WarningABRSpink40 min
Jul 19, 4:33 AM MDTSevere Thunderstorm WarningABRSpink27 min
Jul 19, 5:17 PM MDTSevere Thunderstorm WarningABREdmunds, Walworth43 min
Jul 19, 5:43 PM MDTTornado WarningABREdmunds47 min
Jul 19, 5:54 PM MDTTornado WarningABRPotter36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.